Alert archive / Colorado / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 20, 2005, 4:19 PM MDT for Douglas County, Colorado. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2005, 4:19 PM MDT (22:19 UTC)
- Expired
- Jun 20, 2005, 6:15 PM MDT
- In force
- 116 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 202220 FFWBOU COC035-210015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 419 PM MDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO INCLUDING THE HAYMAN BURN AREA. * UNTIL 615 PM MDT * AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR WESTCREEK...OR ABOUT 26 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DO NOT DROWN. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS... AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DO NOT DROWN. LAT...LON 3914 10532 3914 10516 3925 10518 3924 10525 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:30 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 20, 2:30 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON JUN 20 2005 .SHORT TERM...ISOLD CONVECTION IS UNDERWAY OVER THE MTNS AND SOUTHERN FOOTHILLS ATTM WITH VERY SLOW PROPAGATION OF STORMS. SEVERAL BOUNDARIES ARE JUST AWAITING ACROSS ELBERT AND NORTHERN LINCOLN COUNTIES AND ALSO STRETCHING ACROSS THE FAR NERN CORNER OF THE STATE. SURFACE WIND FIELDS ARE QUITE WEAK WITH A MORE PROMINENT SERLY FLOW ACROSS FAR EASTERN CO. CAPES VALUES IN THE 1500-2000J/KG PER ACARS/LAPS DATA OVER THE FRONT RANGE WITH CAPES 3000-5000J/KG OVER THE FAR NERN CORNER. STILL A WAYS TO GO TO BREAK THE CAP ACROSS THE FAR EAST BUT SEVERAL FACTORS MAY LEAD TO STORMS TO DEVELOP OVER THE FAR NE AS WELL. THERE IS A SIGNIFICANT OUTFLOW BOUNDARY MOVING INTO NW NEBRASKA WHICH NAM IS GENERATING A MCS ACROSS WRN KS OVERNIGHT. THIS DOES NOT SEEM TOO FAR OFF THE MARK GIVEN LOCATION OF ABOVE SURGE. WITH A BOUNDARY ALREADY LOCATED OVER THIS AREA AND DEWPOINTS IN THE UPPER 60S EXPECT SOME STORMS TO DEVELOP THERE AS WELL. 12Z LBF SOUNDING ALSO SHOWED OVER 5000J/KG OF CAPE WITH A 94/68 AND SFC PARAMETERS ARE ALREADY CLOSE TO THAT. WITH THE BOUNDARY HEADED TOWARDS THE CORNER...EXPECT THIS WOULD BE SUFFICIENT TO GET STORMS GOING UP THAT WAY. PROFILER AND VAD WINDS INDICATING QUITE WEAK MID LVL FLOW ALLOWING STORM MOTIONS UNDER 5KT. POTENTIAL FOR SOME LOCAL FLOODING WITH VERY SLOW MOVEMENT OF STORMS WILL BE THE MAIN CONCERN THRU THIS EVENING...EPS OVER FLOOD PRONE AREAS. DESPITE THE WEAK MID LVL WINDS...THE STRONG CAPES WOULD BE AMPLE FOR A FEW SEVERE STORMS WITH HAIL UP TO AN INCH IN DIAMETER IN/AROUND THE FRONT RANGE. OVER THE FAR NERN CORNER. THE HAIL MAY GET BIGGER WITH THE HUGE CAPES. MAY BE SOME STRATUS/FOG AS WELL ON THE EASTERN PLAINS BY TUE AM. AT THIS TIME WONT PUT IT AS FAR WEST AS DENVER BUT NAM INDICATES THERE IS A POSSIBILITY. EXPECT A SIMILAR REPEAT OF WEATHER FOR TUESDAY WITH LOW LVL MSTR REMAINING IN PLACE ESPECIALLY IF MCS DOES DEVELOP AND MORE MSTR FEEDS INTO NERN CO FROM KANSAS. FCST SOUNDINGS FOR TUE AFTN STILL SHOWING BIG CAPE VALES IN THE 2000-3000J/KG RANGE WITH DEWPOINTS IN THE MID 50S AND 60S. THE FAR NERN CORNER MAY BE TOO CAPPED SO WILL KEEP ZERO POPS DURING THE DAY TIME THERE. TEMPS WILL BE SIMILAR AGAIN ON TUESDAY. .LONG TERM...HOT UPR RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKY MTN REGION KEEPS ITS GRASP ON NERN COLORADO AT LEAST THROUGH MID-WEEK WITH THE MODELS INDICATING A 597 H5 HT OVER NERN CORNER OF COLORADO ON WEDNESDAY. CONSEQUENTLY TEMPERATURES ALOFT AT THEIR WARMEST WEDNESDAY WITH 700 MB TEMPS AROUND 17C...EQUATES TO AFTERNOON SFC TEMPS RANGING FROM THE LOWER/MID 90S ALONG THE FRONT RANGE TO THE UPPER 90S OUT NEAR THE NEBRASKA BORDER. UNSEASONABLY WARM TEMPS NOT THE ONLY WEATHER OF INTEREST. CIRCULATION AROUND THIS UPPER RIDGE WILL CONTINUE TO ADVECT SUBTROPICAL MOISTURE NWRD ACROSS THE FCST AREA. INITIALLY THE VERY WARM AIR ALOFT WILL HINDER CONVECTIVE INITIATION ON THE PLAINS...BUT STEEP LAPSES RATES AND WIND BOUNDARIES MOVING OFF THE FOOTHILLS SHOULD BE ENOUGH TO PRODUCE A FEW LATE AFTERNOON AND EVENING THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY. CHANCES LOOK BETTER IN THE MOUNTAINS AND FOOTHILLS... PARTICULARLY WEDNESDAY WHEN BOTH THE ETA/NAM AND GFS SHOW SOME COOLING/DESTABILIZATION AT MID-LEVELS WITH A SHORT WAVE TROUGH ROUNDING THE TOP OF THE UPPER RIDGE. FOLLOWED THE LEAD OF THE GJT WFO AND BUMP POPS UP TO SCATTERED COVERAGE IN THE MTN ZONES ON WEDNESDAY. LATER IN THE WEEK...MODELS SHOW THE UPPER RIDGE OVER COLORADO WEAKENING AS MIGRATES SLOWLY EASTWARD OVER THE CENTRAL GREAT PLAINS. THIS EASTWARD SHIFT IN THE RIDGE APPEARS TO OPEN THE DOOR TO A SERIES OF WEAK SHORTWAVES EJECTING FROM THE BOTTOM OF THE STATIONARY WEST COAST LONGWAVE TROUGH. FOR THAT REASON WILL KEEP AT LEAST A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY. TEMPERATURES THROUGH THE EXTENDED PERIOD EXPECTED TO REMAIN 5 TO 10 DEGS F ABOVE NORMAL FOR THE DATE. ALTHOUGH SHOULD WE SEE MORE CLOUD COVER/PCPN THAN EXPECTED...MAY SEE DAYTIME TEMPS RETURNING TO NEAR NORMAL. && .BOU...NONE. && ENTREKIN/BAKER
Hazardous weather outlook, Jun 20, 11:08 AM MDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT MON JUN 20 2005 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...FOOTHILLS AND HIGHER PORTIONS OF THE PALMER DIVIDE EARLY THIS AFTERNOON...THEN SLOWLY SPREADING ONTO THE NEARBY EASTERN PLAINS AFTER 3 PM. THE STORMS COULD PRODUCE HEAVY RAIN AND WIND GUSTS TO 50 MPH. DUE TO THE VERY SLOW STORM MOTIONS TODAY...HEAVY RAIN IN A SHORT PERIOD OF TIME COULD RESULT IN LOCAL FLOODING. OUTFLOW BOUNDARIES FROM THE INITIAL STORMS WILL EVENTUALLY RESULT IN ADDITIONAL ACTIVITY FURTHER EAST ON THE PLAINS BY EARLY THIS EVENING. EVEN THOUGH THE WIND SHEAR IN THE ATMOSPHERE IS WEAK...THERE IS ENOUGH INSTABILITY TO GENERATE A FEW SEVERE STORMS WITH HAIL UP TO AN INCH IN DIAMETER AND STRONG WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH SUNDAY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS. ALTHOUGH THE PASSAGE OF A WEAK COLD FRONT ON TUESDAY MAY PROVIDE ENOUGH LIFT...LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE A FEW SEVERE THUNDERSTORMS ON THE NORTHEAST PLAINS. LIGHTNING...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON FOR THE HAIL POTENTIAL AND HEAVY RAIN. HEAVY RAINFALL REPORTS AND ANY FLOODING WILL BE APPRECIATED. ENTREKIN/BAKER
In the hours before
Local storm report, Jun 20, 3:41 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 3 SE LARKSPUR 39.15N 104.86W
06/20/2005 1.00 INCH DOUGLAS CO PUBLIC
EXIT 169 ON I-25.
&&
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Jun 19, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 63 min |
| Jun 19, 8:02 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 43 min |
| Jun 19, 8:05 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 19, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 45 min |
| Jun 19, 9:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
| Jun 20, 2:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 40 min |
| Jun 20, 3:17 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 43 min |
| Jun 20, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 58 min |
| Jun 20, 4:07 PM MDT | Flash Flood Warning | BOU | Douglas | 113 min |
| Jun 20, 4:12 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 48 min |
| Jun 20, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 40 min |
| Jun 20, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 44 min |
| Jun 20, 5:41 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 49 min |
| Jun 20, 5:53 PM MDT | Flash Flood Warning | BOU | Douglas | 112 min |
Nearby
Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.